A Caltech Library Service

On the Nature of the Torus in the Complex Lorenz Equations

Fowler, A. C. and McGuinness, M. J. (1984) On the Nature of the Torus in the Complex Lorenz Equations. SIAM Journal on Applied Mathematics, 44 (4). pp. 681-700. ISSN 0036-1399. doi:10.1137/0144049.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


The complex Lorenz equations are a nonlinear fifth-order set of physically derived differential equations which exhibit an exact analytic limit cycle which subsequently bifurcates to a torus. In this paper we build upon previously derived results to examine a connection between this torus at high and low r1 bifurcation parameter) and between zero and nonzero r2(complexity parameter); in so doing, we are able to gain insight on the effect of the rotational invariance of the system, and on how extra weak dispersion (r2 ≠ 0) affects the chaotic behavior of the real Lorenz system (which describes a weakly dissipative, dispersive instability).

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1984 Society for Industrial and Applied Mathematics. Received by the editors February 11, 1983. We would like to acknowledge discussions with John Gibbon, and particularly to thank Colin Sparrow for providing a pre-publication view of his book [21] on the Lorenz equations. As will be seen, the development of §3 is largely based on Chapter VII of his book, and the style of piecing together a global analytic picture from bits of numerical and analytical evidence is very much his.
Issue or Number:4
Record Number:CaltechAUTHORS:FOWsiamjam84
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:13030
Deposited By: Kristin Buxton
Deposited On:16 Jan 2009 03:14
Last Modified:08 Nov 2021 22:34

Repository Staff Only: item control page